There are many different ways to save your hearing throughout your life. If you have worn protective equipment on the job site and made sure that you did not expose yourself to too many different loud noises for long periods of time, you have definitely taken good steps. However, there is another great way of preventing hearing loss: not using ibuprofen, a medication linked to hearing loss.
A fourteen year study was completed and published in the American Journal for Advanced Epidemiology. They took 60,000 women and followed their hearing abilities of over the course of 14 years, and came to the following conclusion: people who used ibuprofen or acetaminophen more than 2 times in a week were more likely to develop hearing loss as they age. This was proven to be true when a quarter of the test subjects were found to have hearing loss.
While the results are still out on whether the same mechanisms affect both men and women, the current conjecture is that they are the same. The person that suffers from hearing loss because of ibuprofen or acetaminophen is subject to two very specific forms of hearing loss: one caused by blood flow loss and the other by chemical imbalance. The blood flow loss to the integral hearing structures of the ears are caused by the medication raising your blood pressure, eventually causing enough damage to them that they cannot effectively “create” the hearing you need. The other thing that causes hearing loss is a chemical imbalance in the cochlea that is cause by the medication inundating the receptor sites with binders that put a halt to hearing and wither over time. If you think that you are being affected by this type of hearing damage, stop taking the medicine right away.
There is a ton of research that is happening right now that seems to show that there is more to the story of hearing loss in women than just the medicine. Other factors are being looked into to see the role that they could play in the overall problem. The first thing that is being examined is changes in hormones as people age as well as the role that their diet plays in their overall health.
What to Do
If you are worried that there is a problem with your hearing that is being caused by medication, then you should cease taking that medicine immediately. This is incredibly important because it could do more damage to your hearing. You should then set up an appointment with your doctor to see the extent of the damage as well as the solutions that you can come up with in terms of new medications that could provide pain relief with no disadvantages.